• I have experienced horrible constipation after chemo. Anyone have tips on preventing this in the future?

    Asked by fuzztig on Tuesday, January 15, 2013

    I have experienced horrible constipation after chemo. Anyone have tips on preventing this in the future?

    11 Answers from the Community

    11 answers
    • nancyjac's Avatar

      My chemo drugs actually gave me diarrhea, but the steroids that I took prior to chemo to stave off nausea, gave me constipation. I took an OTC stool softener. The trick is to start with the stool softener BEFORE the constipation hits, to prevent it.

      almost 4 years ago
    • gwendolyn's Avatar

      To add to previous comment: Take the stool softener, like Colace, in the AM and PM, and drink lots of water. If this doesn't work you may need to take a stool softener with a stimulating laxative ingredient, like Peri-Colace or the generic equivalent.

      almost 4 years ago
    • Brielle's Avatar

      Another option is a cup of warm prune juice (usually heated in the microwave for a minute). I call it my prune juice cocktail. An oncology nurse suggested this and it works when the other suggestions noted in the previous e-mails don't work.

      almost 4 years ago
    • Cindy's Avatar

      Eat a high fiber diet (wheat bread, brown rice, bran, etc.) and avoid low fiber foods (e.g. potatoes, white bread, white rice, etc.) at least several days before and after your chemo. Drink plenty of water. Avoid caffeine which can cause dehydration and make things worse. I took a Senna tablets (laxative) the night of my chemo treatment and the next day. If that didn't prevent it, I took milk of magnesia which is not as pleasant but worked better.

      almost 4 years ago
    • IKickedIt's Avatar
      IKickedIt (Best Answer!)

      I still don't know which was worse...the diarrhea or the constipation. It was a fine balancing act. I found that keeping a journal with a timeline of my side effects helped tremendously in preparing to prevent them. Like nancyjac, I had constipation at the beginning of my chemo cycle and then awful diarrhea at about day 4 or 5. I would start taking the stool softener the same day as my treatments, usually senokot which is OTC. I would take it twice a day until I was able to go. If I still hadn't gone after about 3 days (I wasn't eating during this time), I'd start chugging the prune juice. Yes, warming it up in the microwave helped it go down easier. As soon as I was able to go, I stopped the senokot and waited for the diarrhea to begin, which was unfortunately, usually pretty uncontrollable. One day, I pray, there will be chemo with fewer side effects.

      almost 4 years ago
    • magdem's Avatar

      I was told by my health team to start taking Senokot S as soon as possible. I take 3 or 4 in the morning and 3 or 4 in the evening. This has helped me have at least 1 BM daily. If I don't take it regularly I also suffer (painful) constipation.

      almost 4 years ago
    • thil2633's Avatar

      My dr suggested I take 4 senecot a day- I also added prunes to my oatmeal.

      almost 4 years ago
    • SueRae1's Avatar

      Great advice - I take Colace, The Oncology Nurse Practitioner also recommended Gaviscon which is primarily an antacid but as she said "helps clear out the whole system". Drink lot's of liquids, and good luck.

      almost 4 years ago
    • Loafer's Avatar

      I had the same problem. What I didn't realize is the constipation got worse with each treatment. Onc said its the pre-chemo drugs - specifically ant-nausea meds - in the drip. I tried the oatmeal, high fiber, Senekot s - nothing worked! My best relief came from Dulcolax. Good luck to you and don't wait too long!!

      almost 4 years ago
    • fuzztig's Avatar

      Thanks everyone for the tips. I now have my arsenal of stool softeners, prune juice and milk of mag for my chemo next Thursday.

      almost 4 years ago
    • Nomadicme's Avatar

      Buy and drink Metamucil (or the cheaper version, the active ingredient, psyllium husks). Drink two tablespoons diluted in water 3x a day. You'll be singing in the bathroom and it may even control acid reflux and help with hunger from the steroids.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.